Alert archive / Hawaii / Winter Storm Warnings in 2011
Winter Storm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Apr 6, 2011, 3:54 PM HST for Hawaii County, Hawaii. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2011, 3:54 PM HST (01:54 UTC)
- Expired
- Apr 9, 2011, 3:35 AM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395 WWHW40 PHFO 070154 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 354 PM HST WED APR 6 2011 ...WINTER WEATHER OVER THE BIG ISLAND SUMMITS... .A VERY COLD LOW IN THE MIDDLE ATMOSPHERE PASSING WEST OF THE STATE WILL PRODUCE PERIODS OF HEAVY SNOW ACROSS THE SUMMITS OF THE BIG ISLAND. HIZ028-071400- /O.UPG.PHFO.WW.Y.0007.000000T0000Z-110408T1600Z/ /O.NEW.PHFO.WS.W.0004.110407T0154Z-110408T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 354 PM HST WED APR 6 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. PERIODS OF HEAVY SNOW ARE EXPECTED OVER THE BIG ISLAND SUMMITS THROUGH AT LEAST THURSDAY AFTERNOON...PRODUCING SNOW ACCUMULATION IN EXCESS OF 6 INCHES ABOVE 10000 FEET. THE HEAVIEST SNOWFALL IS EXPECTED DURING THE DAY ON THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WROE
5 follow-up statements
209 WWHW40 PHFO 071331 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST THU APR 7 2011 ...WINTER WEATHER OVER THE BIG ISLAND SUMMITS... .PERIODS OF HEAVY SNOW WILL CONTINUE TODAY OVER THE SUMMITS AS A VERY COLD LOW IN THE MIDDLE ATMOSPHERE REMAINS NEAR THE STATE. HIZ028-080245- /O.CON.PHFO.WS.W.0004.000000T0000Z-110408T1600Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 331 AM HST THU APR 7 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. PERIODS OF HEAVY SNOW ARE EXPECTED OVER THE BIG ISLAND SUMMITS THROUGH AT LEAST THIS AFTERNOON...PRODUCING SNOW ACCUMULATION IN EXCESS OF 6 INCHES ABOVE 10000 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
246 WWHW40 PHFO 080148 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 348 PM HST THU APR 7 2011 ...PERIODS OF SNOW OVER THE BIG ISLAND SUMMITS TONIGHT... .PERIODS OF HEAVY SNOW ARE LIKELY TONIGHT AS A BAND OF MOISTURE ASSOCIATED WITH AN UPPER LEVEL LOW IS DRAWN OVER THE BIG ISLAND. THE UPPER LEVEL LOW AND THE BAND OF MOISTURE ARE EXPECTED TO WEAKEN AND MOVE OFF TO THE WEST BY FRIDAY MORNING. HIZ028-081400- /O.CON.PHFO.WS.W.0004.000000T0000Z-110408T1600Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 348 PM HST THU APR 7 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... PERIODS OF HEAVY SNOW ARE EXPECTED OVER THE BIG ISLAND SUMMITS TONIGHT...PRODUCING ADDITIONAL SNOW ACCUMULATION THAT MAY EXCEED 6 INCHES ABOVE 12000 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WROE
349 WWHW40 PHFO 081347 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 AM HST FRI APR 8 2011 ...WINTRY WEATHER WILL CONTINUE OVER BIG ISLAND SUMMITS TODAY... .A LOW PRESSURE SYSTEM IN THE MID AND UPPER ATMOSPHERE WILL CONTINUE TO BRING COLD AND MOIST CONDITIONS TO THE BIG ISLAND SUMMITS TODAY. THE LOW WILL BRING PERIODS OF SNOW...AS WELL AS FREEZING FOG AND ICING...TO THE UPPER ELEVATIONS OF THE BIG ISLAND...WITH SIGNIFICANT ICING ABOVE TEN THOUSAND FEET. AS THE LOW MOVES WEST AWAY FROM THE ISLANDS LATER TODAY...THE THREAT OF WINTER WEATHER WILL DIMINISH. HIZ028-090300- /O.EXT.PHFO.WS.W.0004.000000T0000Z-110409T0400Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 347 AM HST FRI APR 8 2011 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... FREEZING FOG AND ICING WILL BE THE PRIMARY HAZARDS ALONG SUMMIT ROADWAYS...ESPECIALLY THIS MORNING...BUT PERIODS OF SNOW ARE ALSO EXPECTED...WITH ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES POSSIBLE TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
828 WWHW40 PHFO 090151 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST FRI APR 8 2011 ...WINTRY WEATHER WILL CONTINUE OVER BIG ISLAND SUMMITS TONIGHT... .A LOW PRESSURE SYSTEM IN THE MID AND UPPER ATMOSPHERE WILL CONTINUE TO BRING COLD AND MOIST CONDITIONS TO THE BIG ISLAND SUMMITS TONIGHT. THE LOW WILL BRING PERIODS OF FREEZING FOG AND ICING TO THE UPPER ELEVATIONS OF THE BIG ISLAND ABOVE 12000 FEET...ALONG WITH ISOLATED SNOW SHOWERS. AS THE LOW CONTINUES TO MOVE OFF TO THE WEST AND WEAKEN...THE THREAT OF WINTER WEATHER WILL DIMINISH. HIZ028-091500- /O.EXT.PHFO.WS.W.0004.000000T0000Z-110409T1600Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 351 PM HST FRI APR 8 2011 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. ADDITIONAL FREEZING FOG AND ICING ARE EXPECTED TO MAKE FOR HAZARDOUS WINTER WEATHER ABOVE 12000 FEET OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA TONIGHT. ANOTHER INCH OR TWO OF SNOW IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ HARRISON
010 WWHW40 PHFO 091335 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST SAT APR 9 2011 ...WINTRY WEATHER ON THE SUMMITS OF MAUNA LOA AND MAUNA KEA... .MOISTURE ROTATING AROUND A LOW ALOFT WILL BRING FREEZING FOG TO THE BIG ISLAND SUMMITS THROUGH THIS MORNING. HIZ028-092200- /O.CAN.PHFO.WS.W.0004.000000T0000Z-110409T1600Z/ /O.NEW.PHFO.WW.Y.0008.110409T1335Z-110409T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 335 AM HST SAT APR 9 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING FOG AND ICING...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. ADDITIONAL FREEZING FOG AND ICING ARE EXPECTED TO MAKE FOR HAZARDOUS WINTER WEATHER ABOVE 12500 FEET OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Apr 6, 10:00 AM HST, 5 hours 54 minutes earlier.
Area forecast discussion, Apr 6, 10:00 AM HST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED APR 6 2011 .SYNOPSIS... AN UPPER LOW WILL MOVE JUST SOUTH OF THE MAIN HAWAIIAN ISLANDS BY EARLY THURSDAY. THE ATMOSPHERE IS ALREADY UNSTABLE AND INCREASING MOISTURE WILL CIRCULATE UP FROM THE SOUTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY. SOME AREAS MAY EXPERIENCE HEAVY PRECIPITATION. MOISTURE WILL LINGER OVER THE ISLANDS INTO THE WEEKEND BUT SHOWERS WILL NOT BE AS HEAVY BY THEN. WINDS WILL BECOME SOUTHEASTERLY THURSDAY. TRADES WILL RETURN BRIEFLY SUNDAY WHEN THE UPPER LOW SHIFTS WESTWARD BUT WINDS WILL AGAIN BE SOUTHEASTERLY FOR THE FIRST PART OF NEXT WEEK WHEN ANOTHER LOW DEVELOPS TO THE NORTHWEST. && .DISCUSSION... AN UPPER LOW PRESENTLY 400 MILES NORTHWEST OF KAUAI HAS AN ASSOCIATED TROUGH EXTENDING TO ABOUT 250 MILES SOUTH OF THE ISLANDS. BY EARLY THURSDAY THE LOW WILL HAVE CONSOLIDATED SOUTHWEST OF KAUAI. SATELLITE IMAGERY SHOWS ACTIVE CONVECTION EMBEDDED IN A BROAD AREA OF CLOUDS SOUTH AND SOUTHEAST OF THE ISLANDS. SATELLITE ESTIMATES INDICATE DEEP MOISTURE OVER THIS AREA. COMPUTER MODELS SEEM IN GOOD AGREEMENT ON HANDLING THIS FEATURE OVER THE NEXT FEW DAYS. HIGHER LEVEL CLOUDS AREA MOVING OVER THE ISLANDS AND WILL PERSIST FOR SEVERAL MORE DAYS. THIS MAY ACT TO INHIBIT SURFACE HEATING OVER THE ISLANDS THAT WOULD OTHERWISE PRODUCE STRONGER CONVECTIVE SHOWERS OR THUNDERSTORMS. AREAS OF HEAVY PRECIPITATION ARE OF MOST CONCERN OVER THE NEXT FEW DAYS. INCREASING MOISTURE IS MODELED TO CIRCULATE AROUND THE LOW ONTO THE MAIN HAWAIIAN ISLANDS THURSDAY AND CONTINUE INTO FRIDAY. THE ATMOSPHERE IS QUITE UNSTABLE...TEMPERATURES NEAR 20 THOUSAND FEET ARE NEAR MINUS 18 DEGREES CENTIGRADE. LATE THIS MORNING THE WEATHER RADAR SHOWED ONLY ISOLATED MODERATE TO HEAVY SHOWERS OVER THE ISLANDS BUT A FEW THUNDERSHOWERS WERE REPORTED EARLIER AND HEAVY SHOWERS OCCURRED OVER THE KOOLAU MOUNTAINS OF OAHU. BEFORE DAWN THIS MORNING THERE WERE ALSO VERY STRONG CONVECTIVE SHOWERS OVER OCEAN AREAS WITHIN RANGE OF THE RADAR. SCATTERED HEAVY SHOWERS AND THUNDERSTORMS COULD FORM MOST ANYWHERE OVER THE ISLANDS TODAY. DUE TO THE INCREASE IN DEEPER MOISTURE TONIGHT AND THURSDAY PRECIPITATION MAY BY EARLY THURSDAY ASSUME THE CHARACTER OF CLOUDY RAINY WEATHER ALTHOUGH WITH A CONTINUING POTENTIAL FOR HEAVY SHOWERS OR THUNDERSTORMS. A WINTER WEATHER ADVISORY THE SUMMITS OF THE BIG ISLAND IS IN EFFECT AND THE POSSIBILITY EXISTS OF UPGRADING TO A WINTER WEATHER WARNING IF IT APPEARS THERE IS A GREATER CHANCE OF SIGNIFICANT SNOWFALL. SOUTHEAST WINDS OVER THE SUMMITS OF THE BIG ISLAND WILL INCREASE THURSDAY...PERHAPS TO THE 30 MPH THRESHOLD THAT WOULD REQUIRE A WIND ADVISORY. A BROAD SURFACE TROUGH WILL FORM JUST WEST OF KAUAI TONIGHT AND SHIFT TOWARD OAHU THURSDAY. WINDS WILL BECOME MODERATE SOUTHEASTERLY THURSDAY. TRADES APPEAR BRIEFLY FOR SUNDAY AFTER THE UPPER LOW MOVES WEST AND WEAKENS BUT ANOTHER TROUGH WILL APPROACH FROM THE NORTHWEST DURING THE FIRST PART OF THE WEEK CAUSING SURFACE WINDS TO AGAIN BLOW FROM THE SOUTHEAST. && .PREV FORECAST 4 AM... WITH WINDS PRETTY LIGHT THROUGH MOST OF THE ATMOSPHERE DURING THIS TIME...IT IS UNLIKELY THAT THE RESULTING THUNDERSTORMS WILL PRODUCE DAMAGING WINDS AT THE SURFACE. HOWEVER...RAINFALL HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING CERTAINLY WILL BE POSSIBLE. AT HIGHER ELEVATIONS...PRECIPITATION LIKELY WILL FALL AS SNOW OR ICE PELLETS...AND HAIL COULD EVEN REACH SEA LEVEL IN STRONGER STORMS. THIS CONVECTIVE PRECIPITATION ALSO WILL BE QUITE SPOTTY...WITH GREAT DIFFERENCES IN ACCUMULATION ACROSS SMALL DISTANCES. HOWEVER...GIVEN THE COMBINATION OF MOISTURE FROM THE SURFACE TROUGH AND ADVECTED UP FROM THE DEEP TROPICS BY SOUTHEASTERLY FLOW...IT IS FAIR TO SAY THAT MID-WEEK LOOKS PRETTY WET FOR MOST AREAS. WHAT COURSE THE WEATHER TAKES FROM FRIDAY INTO THE WEEKEND IS LESS CERTAIN...MAINLY BECAUSE THE MOTION OF CUT-OFF LOWS CAN BE NOTORIOUSLY DIFFICULT TO PREDICT...BUT IF THIS FEATURE DOES LINGER SOUTHWEST OF THE STATE AS MOST SOLUTIONS EXPECT...THEN STRATUS RAIN PROBABLY WILL REPLACE THE CONVECTION GRADUALLY ACROSS THE ARCHIPELAGO. THE SURFACE TROUGH TO THE WEST MAY TEMPORARILY TIGHTEN THE PRESSURE GRADIENT ENOUGH LOCALLY TO BOOST WIND SPEEDS OVER THE NORTHEAST COASTAL WATERS FROM FRIDAY INTO SATURDAY...AND THE CURRENT FORECAST REFLECTS THIS POSSIBILITY. HOWEVER...A SLIGHT DIFFERENCE IN THE TRACK OF THE LOW COULD EASILY THROW THIS PART OF THE FORECAST OFF. EVENTUALLY...THE WINDS WILL ASSUME MORE TYPICAL SPEEDS AND AN EASTERLY TO NORTHEASTERLY ORIENTATION...THE BETTER TO CARRY AWAY TO THE WEST MOST OF THE CONVERGED MOISTURE. RECENT RUNS PREDICT THIS CHANGE OCCURRING NO EARLIER THAN MONDAY OR TUESDAY...OR PERHAPS LATER IF AN APPROACHING FRONT TURNS THE FLOW SOUTHEASTERLY AGAIN AROUND NEXT TUESDAY. && .MARINE... THE LINGERING NORTH SWELL HAS NECESSITATED THE EXTENSION OF THE HIGH SURF FOR NORTH AND EAST SHORES OF THE WESTERN ISLANDS THROUGH THIS AFTERNOON. SMALL CRAFT ADVISORIES FOR SEAS AT OR ABOVE 10 FEET FOR THIS WESTERN AREA HAS ALSO BEEN EXTENDED THROUGH THIS AFTERNOON. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN ISLANDS. HIGH SURF ADVISORY UNTIL 6 PM HST TODAY FOR NORTH-FACING AND EAST-FACING SHORES OF KAUAI AND OAHU...AND FOR NORTH-FACING SHORES OF NIIHAU. WINTER WEATHER ADVISORY UNTIL 6 AM HST FRIDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-KAIWI CHANNEL. && HOAG/RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 6, 3:27 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 48 hr |
| Apr 6, 4:06 PM HST | Special Marine Warning | HFO | 54 min | |
| Apr 6, 4:20 PM HST | Flash Flood Warning | HFO | Hawaii | 89 min |
| Apr 6, 4:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 37 min |
| Apr 6, 4:52 PM HST | Areal Flood Advisory | HFO | Kauai | 54 min |
| Apr 6, 5:42 PM HST | Special Marine Warning | HFO | 39 min | |
| Apr 6, 6:44 PM HST | Special Marine Warning | HFO | 61 min | |
| Apr 6, 7:43 PM HST | Special Marine Warning | HFO | 32 min | |
| Apr 6, 8:39 PM HST | Special Marine Warning | HFO | 51 min | |
| Apr 6, 10:55 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 6, 11:14 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 7, 12:19 AM HST | Areal Flood Advisory | HFO | Hawaii | 58 min |
| Apr 7, 2:18 AM HST | Areal Flood Advisory | HFO | Kauai | 39 min |
| Apr 7, 8:46 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Winter Storm Warnings in Hawaii, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.